A powerful animal sedative in the illicit drug supply is complicating the U.S. response to the opioid crisis. Xylazine can cause severe skin wounds, but whether it is leading to more deaths, as suggested by federal officials, is not yet clear, according to health and law enforcement professionals on the front lines of efforts in New Jersey, New York, and Pennsylvania. In fact, early data suggests the drug may inadvertently be diluting the effects of fentanyl, the synthetic opioid behind most overdose deaths. Much more information is needed to understand xylazine’s impact, to craft ways of disrupting illegal supplies, and develop medicines to reverse its effects. “We don’t know whether xylazine is increasing the risk of overdose or reducing the risk of overdose,” said Dr. Lewis Nelson of Rutgers New Jersey Medical School, who advises federal regulators on drug safety. “All we know is that there are a lot of people taking xylazine and a lot of them are dying, but it doesn’t mean that xylazine is doing it.” In almost all cases, xylazine, a drug for sedating horses and other animals, is added to fentanyl, the potent opioid that can be lethal even in small amounts. Some users say the combination, dubbed “tranq” or “tranq dope,” gives a longer-lasting high, more like heroin, which has largely been replaced by fentanyl in the U.S. drug market, the Associated Press reports.
U.S. regulators approved xylazine in 1971 to sedate animals for surgery, dental procedures, and handling purposes. In humans, the drug can cause breathing and heart rates to drop. It’s also linked to severe skin ulcers and abscesses, which can lead to infections, rotting tissue, and amputations. However, one of the only studies looking at xylazine reached a startling conclusion: People who overdosed on a combination of fentanyl and xylazine had “significantly less severe” outcomes than those taking fentanyl alone. It was the opposite of what Dr. Jennifer Love, an emergency medicine physician at New York’s Mount Sinai Hospital, and her colleagues expected, given xylazine’s dangerous effects on breathing. Their analysis of more than 320 overdose patients who received emergency care found lower rates of cardiac arrest and coma when xylazine was involved. Police Capt. Jason Piotrowski of New Jersey who oversees the analysis of state drug data, said xylazine’s ability to extend users’ high may be a factor in why it’s showing up less than expected in fatal overdoses. “If xylazine is lasting longer and that’s why people are using it, then they’re not going to need as many doses,” he said. “So now their exposure to the more deadly fentanyl decreases.” Like other experts, Piotrowski stressed that this is only one theory and xylazine’s impact is far from clear.